Pennsylvania, 2006

Flood in Pennsylvania, June 28, 2006

June 28, 2006 · NWS CTP · 1 event in 1 county or zone

Heavy rain associated with a stalled frontal boundary, interacting with the remnants of a weak tropical system, caused flash flooding throughout central and eastern Pennsylvania from June 27 through June 28. While flash flooding ended on the 28th, flood waters continued in some locations until July 1st.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CTP wrote it up.

Heavy rain associated with a stalled frontal boundary, interacting with the remnants of a weak tropical system, caused flash flooding throughout central and eastern Pennsylvania from June 27 through June 28. While flash flooding ended on the 28th, flood waters continued in some locations until July 1st. In all, the governor signed a Declaration of Disaster Emergency for 46 Pennsylvania counties. 21 Counties were given federal disaster designation status, making them eligible for federal aid. Over 1200 water rescues were performed statewide. Hundreds of roads and bridges were closed during the event. At least 65 bridges were damaged, with an estimated 23 requiring total replacement. The American Red Cross opened 48 shelters statewide which housed more than 2500 people. More than 77,000 meals and snacks through 60 mobile feeding sites were also distributed by the American Red Cross. About 7800 residences were damaged, with between 275,000 and 300,000 voluntary evacuations orders being given.In Montour County, numerous roads and bridges were closed due to flood waters. Between 10 and 15 roads in the county sustained moderate damage, and 1 road was completely washed out. Water damage occurred in the sewage treatment plant and the school basement in Danville. 63 flooded basement were reported.Although the flash flooding ended early on the 28th in Montour County, flooding continued into the afternoon.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before the first event at Jun 28, 2:30 AM EST, 0 minutes earlier.

Area forecast discussion, Jun 28, 2:30 AM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
330 AM EDT WED JUN 28 2006

.SHORT TERM /TODAY/...
ALL EFFORTS CONCENTRATED ON CURRENT FORECAST EARLY THIS MORNING.
MAIN AREA OF PRECIP SHIELD MOVING THROUGH EASTERN CWA AS WHOLE
SYSTEM MOVES SLIGHTLY EASTWARD. EXPECT RAIN TO CONTINUE IN EASTERN
CWA INTO DAYLIGHT HOURS AND AMOUNTS COULD ADD UP TO ANOTHER HALF
TO ONE INCH.

FLOODING CONTINUES IN MULTIPLE COUNTIES...MAINLY EASTERN CWA WITH
MAIN RIVERS CONTINUING TO RISE. WILL BE CONVERTING SOME OF THE
FLASH FLOOD WARNINGS TO COUNTY WIDE FLOOD WARNING AND WILL BE
DROPPING SOME COUNTIES OUT OF WARNING STATUS. REFERENCE HYDROLOGY
PRODUCTS AND HYDRO DISCUSSION BELOW FOR EXACT DETAILS.

UPDATED RIVER FORECAST WILL BE ISSUED BEFORE DAYBREAK AND EXPECT
TO SEE SLIGHT CHANGES AT MOST FORECAST POINTS.

&&

.LONG TERM /TONIGHT THROUGH TUESDAY/...
NO CHANGES TO EXTENDED FORECAST AND POSSIBILITY EXISTS FOR
ADDITIONAL RAINFALL OVER THE NEXT FEW DAYS. THIS WILL BE IN THE
FORM OF MORE SCATTERED SHOWERS AND THUNDERSTORMS COMPARED TO
CURRENT SOLID PRECIP SHIELD.

&&

.AVIATION...

WIDESPREAD IFR/LIFR CIGS AND VSBYS ACROSS WESTERN TERMINALS...AS MID
AND UPPER LEVELS HAVE CLEARED OUT...ALLOWING LOW LEVELS TO COOL TO
DEWPOINTS AND SATURATE. ACROSS S/E TERMINALS...EXPECT MAINLY MVFR CONDITIONS
TO PREVAIL THROUGH DAYBREAK...ALTHOUGH A BRIEF PERIOD OF IFR IS
POSSIBLE WITHIN ANY LINGERING SHOWERS. CONDITIONS WILL GRADUALLY
IMPROVE TO MVFR BETWEEN 12Z-15Z...THEN FINALLY TO VFR SHORTLY
THEREAFTER AS ENOUGH MIXING DEVELOPS...AND DRIES LOW LEVELS
SUFFICIENTLY.

OTHERWISE...VFR CONDITIONS SHOULD PREVAIL INTO THE
AFTERNOON/EVENING...ALTHOUGH SCATTERED TSTMS WILL THEN DEVELOP
ACROSS FAR WESTERN TERMINALS AFTER 19Z. AT THIS TIME...DUE TO
EXPECTED LIMITED COVERAGE...KEPT MENTION OUT OF 06Z TAFS...BUT MAY
NEED TO ADD WITH 12Z ISSUANCE.

FOR TONIGHT...EXPECT PATCHY MVFR CONDITIONS TO RETURN...ESP ACROSS
CENTRAL AND E AREAS AFTER 08Z.

&&

.HYDROLOGY...
WIDESPREAD RAINFALL OF 4-12 INCHES ACROSS EASTERN PA AND SOUTHERN
TIER OF NY THE LAST FEW DAYS WILL RESULT IN MAJOR FLOODING ALONG THE
MAIN STEM SUSQUEHANNA WITH CRESTS OCCURRING LATE THURS AND EARLY
FRIDAY. TRIBUTARIES TO MAIN STEM ACROSS THE LOWER SUSQ VALLEY WILL ALSO
EXPERIENCE MOD TO MAJOR FLOODING WITH CRESTS OCCURRING LATE WED AND
EARLY THURS. ONLY MINOR FLOODING IS EXPECTED ALONG THE WEST BRANCH
DOWNSTREAM OF WILLIAMSPORT WITH CRESTS GENERALLY OCCURRING LATE WED
AND EARLY THURSDAY.

WILL EXTEND AREAL...COUNTYWIDE FLOOD WARNINGS THRU MID MORNING
ROUGHLY FROM THE SUSQUEHANNA EASTWRD...WHERE ADDITIONAL RAINFALL OF
1-3 INCHES HAS ACCUMULATED OVR THE LAST 6 HRS.

&&

.CTP WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FOR PAZ012-018-019-026>028-035>037-041-042-
045-046-049>053-056>059-063>066 UNTIL 8 AM WEDNESDAY.
&&

SHORT TERM...ONDREJIK
LONG TERM...ONDREJIK
AVIATION...KL
HYDROLOGY...FITZGERALD
Hazardous weather outlook, Jun 27, 3:44 AM EST, 22 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE STATE COLLEGE PA
444 AM EDT TUE JUN 27 2006

PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-
049>053-056>059-063>066-280845-
WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD-
NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN-
JUNIATA-SOMERSET-BEDFORD-FULTON-FRANKLIN-TIOGA-NORTHERN LYCOMING-
SULLIVAN-SOUTHERN CLINTON-SOUTHERN LYCOMING-UNION-SNYDER-MONTOUR-
NORTHUMBERLAND-COLUMBIA-PERRY-DAUPHIN-SCHUYLKILL-LEBANON-
CUMBERLAND-ADAMS-YORK-LANCASTER-
444 AM EDT TUE JUN 27 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT

TROPICAL MOISTURE STREAMING NORTHWARD ALONG THE EAST
COAST...COMBINED WITH A NEARLY STATIONARY FRONT IN THE VICINITY OF
PENNSYLVANIA...WILL RESULT IN NUMEROUS HEAVY SHOWERS AND
THUNDERSTORMS TODAY AND TONIGHT. ADDITIONAL RAINFALL OF OVER 3
INCHES IS LIKELY IN A FEW LOCATIONS...CAUSING ADDITIONAL
FLOODING.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

In the hours before

Local storm report, Jun 27, 9:00 PM EST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1000 PM EDT TUE JUN 27 2006

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     FLASH FLOOD      LAPORTE                 41.42N 76.49W
06/27/2006                   SULLIVAN           PA   EMERGENCY MNGR

            EMA REPORTED 10 ROADS IN COUNTY CLOSED BECAUSE OF
            FLOODING.

0515 PM     FLASH FLOOD      HUNTINGDON              40.50N 78.01W
06/27/2006                   HUNTINGDON         PA   EMERGENCY MNGR

            EMA REPORTED MULTIPLE MUDSLIDES AND ROAD CLOSURES ACROSS
            COUNTY.

0515 PM     FLASH FLOOD      POTTSVILLE              40.68N 76.21W
06/27/2006                   SCHUYLKILL         PA   EMERGENCY MNGR

            EMA REPORTED NUMEROUS ROAD CLOSURES ACROSS COUNTY.

0525 PM     FLASH FLOOD      N BLOOMSBURG            41.00N 76.46W
06/27/2006                   COLUMBIA           PA   TRAINED SPOTTER

            NUMEROUS FLOODED ROADWAYS.

0540 PM     FLASH FLOOD      BLOOMSBURG              41.00N 76.46W
06/27/2006                   COLUMBIA           PA   EMERGENCY MNGR

            TOUTES 42/44 CLOSED DUE TO FLOODING.

0540 PM     FLASH FLOOD      BLOOMSBURG              41.00N 76.46W
06/27/2006                   COLUMBIA           PA   EMERGENCY MNGR

            WATER RESCUE IN HEMLOCK TOWNSHIP.

0555 PM     FLASH FLOOD      N CHAMBERSBURG          39.93N 77.66W
06/27/2006                   FRANKLIN           PA   TRAINED SPOTTER

            FALLING SPRINGS CREEK OVERFLOWED AND COVERED INTERSECTION
            OF LIGHT AVE. AND 2ND ST.

0600 PM     FLASH FLOOD      N CHAMBERSBURG          39.93N 77.66W
06/27/2006                   FRANKLIN           PA   TRAINED SPOTTER

            ONE FOOT OF WATER COVERS RTE 30 IN CHAMBERSBURG.

0630 PM     FLASH FLOOD      MILLERSVILLE            40.00N 76.35W
06/27/2006                   LANCASTER          PA   TRAINED SPOTTER

            CONESTOGA RIVER WAS NEAR BANKFULL. FLOODING REPORTED ON
            UNIVERSITY CAMPUS.

0730 PM     FLASH FLOOD      SUNBURY                 40.86N 76.79W
06/27/2006                   NORTHUMBERLAND     PA   TRAINED SPOTTER

            1.88 INCHES OF RAIN IN PAST 2.5 HOURS. NUMEROUS SECONDARY
            ROADS WERE COVERED.

0800 PM     HEAVY RAIN       LECONTES MILLS          41.07N 78.26W
06/27/2006  E0.00 INCH       CLEARFIELD         PA   NWS EMPLOYEE

            PRECIPITATION GAUGE REPORTED 5 INCHES OF RAIN TODAY.

0800 PM     FLASH FLOOD      WAYNESBORO              39.75N 77.58W
06/27/2006                   FRANKLIN           PA   TRAINED SPOTTER

            ANTITAM CREEK HAS MONOR FLOODING. ONE ROAD CLOSED.
            BACKYARDS ALONG CREEK ARE UNDER WATER.

0810 PM     HEAVY RAIN       EXCHANGE                41.11N 76.69W
06/27/2006  E0.00 INCH       MONTOUR            PA   TRAINED SPOTTER

            1.30 INCHES OF RAIN SINCE NOON AT ANTHONY TOWNSHIP

0825 PM     FLASH FLOOD      N GETTYSBURG            39.83N 77.23W
06/27/2006                   ADAMS              PA   TRAINED SPOTTER

            PERSON TRAPPED IN CAR WITH WATER UP TO WINDOWS. ROAD
            CLOSURES AND WATER RESCUES.

0830 PM     FLASH FLOOD      MILLERSVILLE            40.00N 76.35W
06/27/2006                   LANCASTER          PA   TRAINED SPOTTER

            RTES 741 AND 999 ARE FLOODED.

0845 PM     FLASH FLOOD      MILLERSVILLE            40.00N 76.35W
06/27/2006                   LANCASTER          PA   TRAINED SPOTTER

            SMALL STREAMS OUT OF BANKS. WATER ACROSS RTE 99IN
            BOROUGH.6-8INCHES ON STREETS NEAR CAMPUS. LITTLE
            CONESTOGA IS OUT OF BANKS AND UP TO BRIDGES.

0850 PM     FLASH FLOOD      3 S BLOOMSBURG          40.95N 76.46W
06/27/2006                   COLUMBIA           PA   TRAINED SPOTTER

            I-80 CLOSED AT BUCKHORN. CATAWISA BRIDGE CLOSED. WATER
            RESCUES AT KNOBELS PARK. ROCK AND MUDSLIDES REPORTED.
            3.90 INCHES OF RAIN IN PAST 4 HOURS.

&&

MACH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Montour

When
June 28, 2:30 AM EST to 2:15 PM EST
Where
Montour County, Countywide
Reported by
EMERGENCY MANAGER
Coordinates
41.028, -76.659 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2006Every state in 2006This day in weather historyWarnings in Pennsylvania, June 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5518109.